Loss of appetite and difficulty swallowing may contribute to poor nutrition.
Loss of Appetite
For people with HIV-associated wasting, there are many factors that may affect the ability to eat or eat well, including1-4:
- Being in pain
- Having sores in the mouth
- Feeling depressed
- Feeling tired
- Difficulty planning meals around HIV medications
- Being unable to afford healthy foods
- Using recreational drugs
- Taking HIV medications that may cause1-2:
- a decrease in the desire to eat
- changes in sense of smell and taste
- nausea or vomiting
Causes for painful or difficulty swallowing may include5,6:
- Masses in the esophagus (the tube that connects the throat with the stomach)
- Dental disease
- Upper GI reflux (stomach acid flowing back into the esophagus)
- Shevitz, et al. Clin Infect Dis. 2001;32:1769-1775.
- Fields-Gardner, et al. J Am Diet Assoc.2004;104:1425-1441.
- Nerad, et al. Clin Infect Dis.2003;36:S52-S62.
- Gennaro, et al. MCN Am J Of Matern Child Nurse. 2008;33(1):50-57.
- Mulligan K, Schambelan M. HIV-associated wasting. Available at: http://hivinsite.ucsf.edu/InSite?page=kb-04-01-08. Accessed April 4, 2011.
- Williams B, Waters D, Parker K. Evaluation and treatment of weight loss in adults with HIV disease. Am Fam Phys. 1999;60.